This study provides a comprehensive overview of the available evidence comparing seizure-related outcomes with use of brand-name and generic versions of anti-epileptic drugs. We evaluated 16 studies, including nine RCTs that involved over 200 patients. None of these studies found that the brand-name AED was superior or inferior to the generic in controlling seizures. On the other hand, the observational studies of patients with epilepsy who were switched from brand-name to generic formulations identified changes in drug or health services utilization that the authors concluded may suggest less adequate seizure control with generic products.
The RCTs involved three types of AEDs—phenytoin (Dilantin), carbamazepine (Tegretol), and valproic acid (Depakene); all but one of the studies used a cross-over design. None of the RCTs found any safety concerns or lack of efficacy with use of generic AEDs to treat patients with epilepsy. Many physicians have expressed concerns about the effect of switching a patient whose seizures have been well-controlled on a specific drug to a generic version of that product. The cross-over design addresses switching brand-name and generic forms of these drugs; these studies found no evidence of superior seizure control with brand-name medications.
Our study, however, has several limitations that reflect the underlying literature. Most trials identified by our search were short-term evaluations, included small populations, and were powered to assess differences in pharmacokinetic parameters, rather than clinical outcomes. For such trials, only large differences in clinical outcomes would have been statistically significant. Although our meta-analysis partly addresses the limitation of small sample size by pooling results across studies, we are still unable to rule out small differences in seizure rates between generic and branded AEDs. Furthermore, some clinical trial circumstances and patients were heterogeneous: studies included both uncontrolled subjects with epilepsy and controlled patients who were exposed to different formulations of the same active ingredient.
In addition to these limitations, the observational studies we identified came to conclusions at odds with the RCTs about the safety of brand/generic switches in this field. The observational studies by Andermann et al., LeLorier et al., and Duh et al. based their conclusions primarily on evidence of higher switchback rates among patients in one Canadian province switched to generic AEDs, as compared to non-AED drugs. While switchback rates can be a signal of adverse clinical outcomes with generic AEDs among patients with epilepsy, there are a number of alternative hypotheses that could account for this result. For example, neurologists may have been more likely than other physicians to accede to patient requests to support switchbacks even in the absence of new seizure outcomes because of concerns about generic AEDs stimulated by popular media reports or anecdotal experience.49, 50
In looking at clinical outcomes, LeLorier et al. found increased numbers of outpatient visits, although no change in hospitalization rates. Patients with epilepsy can experience significant anxiety with any change to their AEDs. A brand-to-generic switch is likely to cause increased anxiety and worry for many of these patients,51
which may be a reason for the increased clinic visits. Additionally, switchback rates may indicate high levels of vigilance and concern in light of the perceived switching problem, even in the absence of a true clinical problem. The prescribing physician may have requested more frequent visits in the initial post-switch period, as many epilepsy specialists do, in order to carefully monitor for adverse events or symptoms. Notably, Duh et al. found no change in outpatient visits, but an increase in hospitalizations. Associations found in an observational study design do not prove causation, and such inconsistencies raise further questions about whether practicing physicians should rely on these results.
The observational studies by Zachry et al. and Rascati et al. based their conclusion that generic AED substitution may be dangerous on more convincing evidence of increased health services utilization (inpatient hospitalization, emergency room visit or ambulance service) following a switch between any A-rated AED alternatives. While an association between switching and adverse outcomes was seen, the authors themselves emphasized that these results may be impacted by confounders unmeasured in the claims data used. Without controlling for these and other factors, along with the added concern of potential coding errors, the associations seen with switching and seizures may have been artificially magnified. For example, when Hansen et al. included one important potential confounder in their study—co-prescription of multiple AEDs—the adjusted odds ratio fell from 1.8 to 1.6.
While this meta-analysis supports the conclusion that at least three brand-name AEDs are not superior to generic versions in maintaining seizure control, case study reports and the observational data should be carefully considered, given the substantial medical and social cost of loss of seizure control. It is also important to note that the RCTs involved three older AEDs, while the observational studies involved a wide range of AEDs, including some newer products. Additional prospective studies in this class of NTI drugs may help clarify whether there are high-risk patients in whom switching between versions of a particular AED may be dangerous. If possible, such studies should examine the effect of brand name/generic switches, as well as seemingly minor alterations in a brand-name company’s manufacturing processes or switches between products originating from a company’s different factories. As we await better prospective trial data, observational studies properly adjusted for potential confounders could help to identify whether certain sub-populations may be at greater risk for loss of seizure control.
Medication substitution without prior knowledge may cause undue concern for patients with epilepsy, leading to increased health care system utilization (including phone calls and clinic visits) and switchback requests. Close monitoring of high-risk patients taking AEDs is appropriate when any change occurs, whether it is a dose alteration or a switch from generic to brand name, brand name-to-generic, or generic-to-generic. When switching AEDs is temporally associated with a seizure, physicians should consider whether other factors—such as new co-prescriptions or patient co-morbidities—may have affected reduced seizure control. If the medication change is determined be the primary contributor, policymakers and insurers ought to be flexible with coverage decisions, and provide patients with the ability to switch back to their original AED medication regimen.